Response to some queries, and suggestions
Thank you XXXXXXX for your confidence in me and my response. I am grateful for that.
The arterial blood
gas, or the ABG, is a report that changes every minute. So the report that was done in 2012 is now over and you need not bother about it. At that time they must have been looking at the oxygen levels in view of aspiration pneumonia
. Our interest right now is in oxygen levels no doubt, but more in the carbon dioxide levels.
I agree with your thought that the thyroid levels and sodium levels should be rechecked. Fluctuation of sodium is not something that is very common. I hope she has had an extensive work up of thyroid previously. Otherwise i would have suggested an ultrasound of thyroid to make sure that there are no nodules. If there is something significant in the thyroid ultrasound, a thyroid scam may be planned later. But as you said, you know about thyroids and so I am sure this has been done.
As for sodium test, i would say that despite the fact that hyponatremia is frequent in the elderly, maybe she is losing some salt in her urine, and probably that can be tested via the spot urine sodium test.
And a urine test to rule out a urinary tract infection
will be a very good idea indeed. I am assuming her sugars have been tested and are normal.
I have another suggestion. You said she keeps forgetting things. And i understand she has reading as well as hearing problem. I suggest that you record or write a diary, whichever modality of her external senses is better, so that she can have a look at the notes, or hear the notes and follow them more regularly. You also said the nurses there are very cooperative. Maybe if they keep reminding her, it will become a habit. I suppose it is too much to ask of an elderly person who is not in the best of health to form a new habit. But i guess it’s worth a try.
Her inhaler dose seems to be fine. I would agree with a similar dose in my patients. As far as falling saturations are concerned when she is recumbent, you can try, if she is comfortable to let her sleep in a semi sitting position- something between a sitting and sleeping. Maybe this will help her breathe better. Having said that, i am not too sure about her ejection fraction
, or the amount of blood pushed in the body by the heart. If it is low, she will develop breathlessness about 2-3 hours after lying down. The fluid collection in her lungs can cause a fall of saturation. If not previously done, maybe an echocardiography
can be planned. If this turns out to be the case, simple diuretics may help her.
I would also suggest starting incentive spirometry.
I cannot give a clear answer about Remeron. You see what happens is that the usual dose she is getting is low, agreed. But there is a possibility that for her, in her elderly age, and possibly lower metabolism and weight, the dose is getting accumulated and she is getting drowsy. But I cannot at all be sure about this aspect till i have seen her in person. Besides as you have said, she seems to have increased. So it is essentially between the good that the tablet is doing and the harm that it is doing. And only someone who is managing her directly can decide about that. The possibility of drowsiness, and hence confusion is there. But as you have admitted, she is doing better.
And there are other causes of confusion present. Not just hyponatremia. But possible hypoxia, hypercarbia, fluid overload (as i explained in relation to the echocardiography), thyroid disorder
, repeated infections (urinary tract infections) all can contribute to confusion.
Having said that, the possibility of Alzheimer’s disease
and Stroke has to be kept in mind. Now i agree if they are there, we can maybe not do too much about the damage done. But then we can probably do something to avoid further episodes.
I hope your geriatrics doctor can contribute towards your mother’s treatment.
Always willing to help you and answer any possible further queries,
Dr Saumya Mittal